Florida, 2012

Flash Flood and Heavy Rain in Florida, June 7, 2012

June 7, 2012 · NWS JAX · 5 events in 4 counties and zones

A surface front lingered near the Florida-Georgia state line. During the afternoon and evening, scattered severe thunderstorms developed over northeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front lingered near the Florida-Georgia state line. During the afternoon and evening, scattered severe thunderstorms developed over northeast Florida. Locally heavy rainfall caused flash flooding in Duval county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 7, 3:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 7, 3:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT THU JUN 7 2012

.SHORT TERM /THROUGH SATURDAY/...

NEARLY STATIONARY BOUNDARY WILL SLOWLY SINK SOUTH FROM NEAR THE
GA/FL BORDER THIS MORNING INTO CENTRAL FLORIDA BY FRIDAY MORNING.
WITH THE WEST TO EAST ORIENTATION OF THIS BOUNDARY...SHOWERS AND
STORMS WILL CONTINUE TO DEVELOP AND MOVE ALONG IT...LEADING TO
HEAVY RAINFALL...AND POSSIBLE LOCALIZED FLOODING. AS THE BOUNDARY
SLOWLY SINKS THE PRECIP COVERAGE WILL TAPER OFF FROM NORTH TO SOUTH
THROUGH FRIDAY.

BY SATURDAY MORNING THE BOUNDARY IS PROGGED TO BE LOCATED EXTENDING
FROM SOUTHERN FLORIDA NORTHWEST ACROSS THE GULF. HIGH PRESSURE WILL
MOVE OVER THE WESTERN ATLANTIC INTO SATURDAY. PRECIP CHANCES WILL BE
GREATEST FAR SOUTH AND WEST...WITH SUBSIDENCE ON THE WEST SIDE OF
THE HIGH KEEPING MOST OF THE REGION DRY.

TRENDING WITH THE MAV GUIDANCE FOR TEMPS THIS PERIOD...WITH READINGS
A LITTLE BELOW NORMAL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

PRECIP POTENTIAL WILL INCREASE INTO SUNDAY AS AN UPPER TROUGH PUSHES
EAST ACROSS THE GULF COAST STATES...INCREASING INSTABILITY. PRECIP
CHANCES WILL CONTINUE THROUGH THURSDAY AS THE UPPER TROUGH BECOMES
NEARLY STATIONARY OVER THE SOUTHEASTERN US.

TRENDING WITH THE MEX GUIDANCE FOR TEMPS THIS PERIOD...WITH READINGS
NEAR SEASONAL NORMALS.

&&

.AVIATION...TEMPO MVFR CONDITIONS POSSIBLE EARLY THIS MORNING DUE TO
LOW CIGS AND LIGHT SHRA MOVING OVER THE AREA NEAR LINGERING FRONTAL
BOUNDARY. EXPECTED MVFR CIGS THROUGH MUCH OF THE DAY TODAY AS FRONT
SHIFTS SLOWLY SOUTHWARD FROM S GA INTO NE FL...WITH A CHANCE OF TSRA
AT FL TERMINALS THIS AFTN.

&&

.MARINE...SCEC CONDITIONS FOR THE GA WATERS TODAY...WITH MORE
VARIABLE WINDS ACROSS THE FL WATERS DUE TO LINGERING FRONTAL
POSITION. MARGINAL SCEC CONDITIONS WILL CONTINUE THROUGH SAT FOR THE
OFFSHORE WATERS. ONSHORE FLOW IS EXPECTED TO DEVELOP FRI THROUGH
SAT...THEN WINDS WILL VEER SE INTO SUNDAY AS HIGH PRESSURE BUILDS
OFFSHORE OF THE SE ATLANTIC COAST. SOUTHERLY FLOW EXPECTED TO
DEVELOP MON AS A WARM FRONT DEVELOPS AND POSITIONS NORTH OF THE
LOCAL WATERS.

RIP CURRENTS: A MODERATE RISK TODAY FOR THE SE GA COAST...WITH A LOW
RISK FOR THE NE FL COAST. A MODERATE RISK IS EXPECTED ON FRI DUE TO
INCREASED ONSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  82  66  88  65 /  20  20  10  10
SSI  79  71  84  72 /  50  30  20  10
JAX  84  69  85  68 /  50  30  30  20
SGJ  84  73  83  73 /  60  40  40  30
GNV  87  69  87  68 /  60  40  40  30
OCF  87  71  88  69 /  70  40  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

STRUBLE/ENYEDI
Hazardous weather outlook, Jun 7, 2:11 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 AM EDT THU JUN 7 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
311 AM EDT THU JUN 7 2012

...MODERATE RISK OF RIP CURRENTS TODAY FOR THE SOUTHEAST GEORGIA
COAST...

...LOCALLY HEAVY RAINFALL EXPECTED TODAY...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

MODERATE RISK OF RIP CURRENTS ALONG THE SOUTHEAST GEORGIA COAST
TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
EAST ALONG A NEARLY STATIONARY BOUNDARY OVER NORTHEAST FLORIDA
THIS AFTERNOON AND EVENING...YIELDING THE POTENTIAL FOR HEAVY RAIN
AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ELEVATED RISK FOR RIP CURRENTS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Flagler

When
June 7, 7:00 AM EST
Where
Flagler County, 1.51 mi SSE of Indian Trails
Reported by
Trained Spotter
Coordinates
29.560, -81.241

A spotter measured 4 inches of rainfall in 24 hrs.

Heavy Rain, Clay

When
June 7, 11:42 AM EST to 6:42 PM EST
Where
Clay County, 2.07 mi N of Hibernia
Reported by
Broadcast Media
Coordinates
30.100, -81.700

An observer reported 7.5 inches of rainfall on Fleming Island since 12:30 pm that afternoon.

Flash Flood, Duval

When
June 7, 4:27 PM EST to 6:42 PM EST
Where
Duval County, 1.19 mi W of Goodbys to 0.69 mi NE of Center Park
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.200, -81.640

Widespread flooding occurred across east Jacksonville. At 5:27 pm, local broacast media reported Central Parkway on the Southside was under several feet of water. At 6:01 pm, a NWS employee reported Debutante Road was flooded by 1.5 ft of water. Several cars were stranded in the flood waters. A spotter on Debutante Road measured 14 inches of rainfall within 24 hrs at 6:01 pm that evening. At 6:26 pm, the public reported 1 to 2 feet of standing water on Indies Drive. At 7:42 pm that evening, the broadcast media reported 9.5 inches of rainfall that day near Kernan Blvd and Beach Blvd. The cost of property damage was estimated for inclusion of the event in Storm Data.

Heavy Rain, Columbia

When
June 7, 4:45 PM EST
Where
Columbia County, 0.6 mi W of Watertown
Reported by
Trained Spotter
Coordinates
30.180, -82.610

A spotter reported moderate street flooding near the Veterans Administration Hospital in the Lake City. Storm drains were overflowing. Widespread 5 to 6 inches of rain fell throughout Suwannee and central portions of Columbia counties.

Heavy Rain, Clay

When
June 7, 6:42 PM EST
Where
Clay County, 3.01 mi SSW of Peoria
Reported by
NWS Employee
Coordinates
30.110, -81.720

An employee measured 7.31 inches of rainfall within 24 hours. Ditches were near bank-full and there was minor street flooding in the area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439386, 391473, 391472, 391475, 391474.